Iowa, 2024

Winter Storm in Iowa, March 22, 2024

March 22, 2024 · NWS DMX · 2 events in 2 counties and zones

A shortwave tracked across the region into the morning of March 22nd, which paired with increased theta-e advection and frontogenesis over Iowa resulted in active winter weather and even some convective weather across portions of central into north/northeastern Iowa. This began as mainly a wintry mix along with periods of thundersnow as temperatures initially sat just above freezing, before…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave tracked across the region into the morning of March 22nd, which paired with increased theta-e advection and frontogenesis over Iowa resulted in active winter weather and even some convective weather across portions of central into north/northeastern Iowa. This began as mainly a wintry mix along with periods of thundersnow as temperatures initially sat just above freezing, before quickly falling below freezing as the main band of precipitation in the form of heavy wet snow pushed across north-central into eastern Iowa. General reports of 0.5'' to 4'' fell over the aforementioned area, while a few higher snow accumulations between 5'' to 7'' occurred mainly near and east of I-35. Roads across the affected area became partially to completely covered, with multiple accidents reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 22, 3:00 AM CST, 1 hour earlier. Its key messages:

  • Period of snow or a wintry mix central and north this morning affecting the morning commute. Some thunder expected as well. Low confidence in details, but several inches of accumulation possible along and north of Highway 30
  • Large system with extended period of intermittent precipitation for the weekend into Monday. Wintry mix possible central and north with accumulating snow likely north
Area forecast discussion, Mar 22, 3:00 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Des Moines IA
400 AM CDT Fri Mar 22 2024

.KEY MESSAGES...

- Period of snow or a wintry mix central and north this morning
  affecting the morning commute. Some thunder expected as well.
  Low confidence in details, but several inches of accumulation
  possible along and north of Highway 30

- Large system with extended period of intermittent
  precipitation for the weekend into Monday. Wintry mix possible
  central and north with accumulating snow likely north

&&

.DISCUSSION...
Issued at 400 AM CDT Fri Mar 22 2024

A complex forecast this morning, to say the least, with thunder
and all precipitation types possible. The parent short wave
continues to push through the Dakotas and MN early this morning
with the associated kinematic forcing spreading snow across
parts of MN and WI. Farther south, lower static stabilities and
warm-season like thermodynamic forcing and theta-e advection is
in the process of blossoming precipitation from NE into IA with
a convective wintry mix mess with thunder just starting to cross
the MO River. This precipitation should continue to expand and
intensify with the kinematic effects spreading a bit south and
frontogenesis strengthening as well. The convection and thermal
profiles make forecasting amounts difficult, but soundings and
model cross sections suggest the convective wintry mix will flip
to a brief period of moderate to heavy snow for a short period,
likely 1-3 hours. Nearly ideal snow and stellar dendrite
production is briefly depicted as the column cools with
tremendous vertical motion through the dendritic growth zone
(DGZ) with continued weak instability/thunder potential
coincident with DGZ supersaturation with respect to ice. This
could produce localized near white-out conditions for very
brief periods during the morning commute.

Nothing can mess up a winter forecast like convection, on the
high and low end as convection can obviously increase snowfall
rates and potential, but too much cellular development and very
localized higher amounts and transient precip types make
generalized snow forecasting difficult. However the best guess
this morning is that 1-4" accumulations will occur along and
northeast of a line from Carroll, through the far northern metro
area, to Grinnell with no changes anticipated to the current
advisory area due to low confidence. Road temps are still in
the 30s along the Highway 30 corridor, so some melting should
keep those snow accums mainly on vegetation and elevated
surfaces. A burst of snow with similar melting expectations may
also reach as far south as Des Moines proper. Light freezing
rain showers on the front of the system, and light freezing rain
with the loss of deeper moisture and ice introduction may also
occur, but with little if any icing. The precipitation should
exit nearly as fast as it arrives this morning, with mainly dry
conditions anticipated by midday.

Friday night into Saturday morning should be mainly dry, but our
respite from precipitation will be short lived with a large and
fairly significant system affecting the Midwest from the rest of
the weekend into the start of the next work week. Both kinematic
and thermodynamic forcing are expected to gradually mature later
Saturday and into the night with strong warm/theta-e advection
through IA during the day Sunday. This will result in
intermittent waves of precipitation of varies types, transiting
from mainly snow at first, to a wintry mix and then all rain or
a mix by later Sunday. The more prolonged period of wintry mix
or snow across northern IA is expected to result in accumulating
snow there however with 00z EPS/GEFS projections suggesting 70+%
probabilities of 3+" of snow Sunday into Sunday night. Much of
the state is expected to be in the warm sector Monday with some
thunder anticipated. Instability is expected to remain low, but
SLU/CIPS GEFS based analogs suggest limited strong/severe
potential far southeast where available instability could be
phased with stronger deep shear. NBM liquid equivalent
probabilities for amounts 1.0"+ with the system are 60+% north
and west, hopefully providing some help to the ongoing drought
situation.

Dry conditions can then be expected into the middle of next
week with surface high pressure traversing the Midwest.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1145 PM CDT Thu Mar 21 2024

Outside of very light precipitation over portions of northern
Iowa, the main wave of precipitation is expected to push into
the region after 06z and continue through the morning. Looks
like initial rain/snow over the northern terminals before
turning to snow, with periods of moderate snow possible at times
leading to reduced visibilities along with reduced ceilings.
Mainly rain is expected over KDSM and KOTM around or after 12z.
Winds are expected to remain light for much of the period,
before turning breezy out of the north by 18z and continuing
through the day.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CDT today for IAZ006-007-
016-017-026>028-037>039-049-050.

&&

DISCUSSION...Small
AVIATION...Bury
Hazardous weather outlook, Mar 22, 3:51 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
451 AM CDT Fri Mar 22 2024

IAZ006-007-016-017-026>028-037>039-049-050-231100-
Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Hardin-
Grundy-Black Hawk-Marshall-Tama-
451 AM CDT Fri Mar 22 2024

This Hazardous Weather Outlook is for portions of northeast Iowa.

.DAY ONE...Today and tonight

A wintry mix changing to all snow is anticipated this morning with
accumulations of one to four inches anticipated. Visibilities may
be greatly reduced during bursts of heavier snow as well with
hazardous travel conditions on snow covered roads. A Winter
Weather Advisory is in effect for the area this morning. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A large storm system is expected to affect the area from late
Saturday through Monday night with a prolonged period of
intermittent precipitation with a wintry mix, rain, snow, and
thunderstorms all likely at times. Moderate to heavy snowfall
amounts and travel impacts are possible over northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snow accumulation
reports are appreciated.

IAZ004-005-015-023>025-033>036-231100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun-
Webster-Hamilton-
451 AM CDT Fri Mar 22 2024

This Hazardous Weather Outlook is for portions of northwest and
north central Iowa.

.DAY ONE...Today and tonight

Snow is expected early this morning before ending later in the
morning. A few inches of accumulation are possible, especially
along and south of Highway 3. Bursts of heavier snowfall may
greatly reduce visibilities at times in those areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A large storm system is expected to affect the area from late
Saturday through Monday night with a prolonged period of
intermittent precipitation with a wintry mix, rain, snow, and
thunderstorms all likely at times. Moderate to heavy snowfall
amounts and travel impacts are possible over northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snow accumulation
reports are appreciated.

IAZ044>048-057>062-070>075-081>086-092>097-231100-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
451 AM CDT Fri Mar 22 2024

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...Today and tonight

A period of wintry mix and then snow is expected this morning.
Non-severe thunderstorms may occur with the precipitation at times
as well. Minor snow accumulations are possible, but bursts of
heavier snow may greater reduce visibilities at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A large storm system is expected to affect the area from late
Saturday through Monday night with a prolonged period of
intermittent precipitation with a wintry mix, rain, and
thunderstorms all likely at times. A few strong storms are
possible southeast Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snow accumulation
reports are appreciated.

Small

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Tama

When
March 22, 4:00 AM CST to 7:00 AM CST
Where
Tama forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
March 22, 4:00 AM CST to 7:00 AM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169016, 1169017.